Alert archive / Colorado / Red Flag Warnings in 2017

Red Flag Warning 26, NWS Denver/Boulder, CO

September 22, 20177 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Sep 22, 2017, 4:58 AM MDT for 7 counties in Colorado. It took effect at Sep 22, 2017, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 22, 2017, 4:58 AM MDT (10:58 UTC)
In effect from
Sep 22, 2017, 11:00 AM MDT
Expired
Sep 22, 2017, 7:00 PM MDT
In force
8 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO, Morgan County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 47 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 11.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4339 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

377 
WWUS85 KBOU 221058
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
458 AM MDT Fri Sep 22 2017

...WINDY WITH LOW HUMIDITIES ON THE PLAINS AGAIN TODAY...


.There will be one more day of warm, dry, and windy weather for
the eastern plains of Colorado today. The fire danger will be very
high in areas south of Interstate 76 in the afternoon.

COZ241-244>247-249-222200-
/O.NEW.KBOU.FW.W.0026.170922T1700Z-170923T0100Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
Morgan County-Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Washington County-
458 AM MDT Fri Sep 22 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER
DIVIDE AND PARTS OF THE EASTERN PLAINS...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity...which is in effect 
from 11 AM this morning to 7 PM MDT this evening.

* Affected Area...Fire Weather Zones 241...244...245...246... 
  247 and 249.

* Timing...Strong south winds will develop late this morning, then
  decrease around sunset.

* Winds...South 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...as low as 15 percent.

* Impacts...Fires will start more easily and spread rapidly under
  Red Flag conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Gimmestad
2 follow-up statements
093 
WWUS85 KBOU 222133
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
333 PM MDT Fri Sep 22 2017

...HIGH FIRE DANGER ON PORTIONS OF THE PLAINS AND PALMER 
DIVIDE...

.Windy and very dry conditions will continue into early evening, 
mainly from the Palmer Divide eastward through Lincoln and 
Washington counties. That will bring high fire danger with
potential for rapid spread of grassland fires. 

COZ241-244>247-249-230100-
/O.CON.KBOU.FW.W.0026.000000T0000Z-170923T0100Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
Morgan County-Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Washington County-
333 PM MDT Fri Sep 22 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND
PARTS OF THE EASTERN PLAINS...

* Affected Area...Fire Weather Zones 241...244...245...246... 
  247 and 249.

* Timing...Into early evening, before winds relax and humidities
  improve slightly after dark.

* Winds...South 15 to 25 mph with gusts around 35 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Combined with very dry vegetation, fires will start
  more easily and spread rapidly under Red Flag conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
917 
WWUS85 KBOU 230109
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
709 PM MDT Fri Sep 22 2017

...Red Flag Warning Expired...

COZ241-244>247-249-230215-
/O.EXP.KBOU.FW.W.0026.000000T0000Z-170923T0100Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
Morgan County-Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Washington County-
709 PM MDT Fri Sep 22 2017

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR THE PALMER DIVIDE AND PARTS OF THE EASTERN PLAINS...

Temperatures have cooled off this evening, allowing relative
humidity levels to begin rising. Southerly winds have also
diminished with the setting of the sun. The potential for
dangerous fire behavior has decreased and the Red Flag Warning has
been allowed to expire. 

Cooler temperatures are expected on Saturday after a cold front
passes over northeast Colorado tonight. Rain is also expected
across northeast Colorado Saturday and Saturday night as a weather
system moves across the state. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Sep 22, 4:48 AM MDT, 10 minutes earlier.

Area forecast discussion, Sep 22, 4:48 AM MDT, 10 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
448 AM MDT Fri Sep 22 2017

.SHORT TERM...(Today and tonight)
Issued at 448 AM MDT Fri Sep 22 2017

Lots of things going on today as the upper trough to our west inches
closer. Shallow cold front trying to ram into the southerly flow
is moving into Denver at this hour. Models are in good agreement
in eroding this with better mixing this afternoon. Most switch the
winds around to southerly across our whole area, though there is
still some temperature gradient north of Denver. HRRR has a pretty
good depiction of this and is not too different from the larger
scale models, so the forecast was nudged toward this idea. One
thing the models may be a bit off with is the amount of low level
moisture. It does still look like this will increase as the day
goes on, but it is much drier in the dry air and the upstream
moisture is not that great and will be arriving at the time of
peak mixing, so it will be hard to drive the dew points up too
much. NAM MOS and HRRR do seem to capture what's going on
reasonably well, the other guidance seems too moist. This means
lowering dew points a little in our forecast. So for both the
winds and moisture trended toward the drier and slightly windier
HRRR/NAM solutions for today. The much better moisture over Kansas
and Nebraska should stay there, so not much hope of diurnal
convection much west of the state line, and anything that does
form in the drier air should be weak. If there are storms, they
could accelerate the already strong winds.

Lead shortwave kicking out of the trough now across western
Wyoming and Eastern Utah will inch over the mountains this
evening. Even though it is a pretty sheared feature, it does have
some lift with it and should help pull the colder air down on the
plains in its wake late tonight. Not much moisture to work with
but the idea of at least scattered showers over the mountains and
a slight chance on the plains looks good. With little cooling from
this feature the snow level should stay above 10,000 feet.

.LONG TERM...(Saturday through Thursday)
Issued at 448 AM MDT Fri Sep 22 2017

Strong southerly flow aloft is expected Saturday and Saturday
night. The flow aloft decreases a bit and is south-southwesterly
on Sunday and Sunday night as the slow moving upper trough creeps
eastward. At 12Z Monday morning, there is an upper closed low
centered over the northwestern corner of Colorado with the upper
trough axis down into the desert southwestern United States. The
synoptic scale energy for the forecast area is all upward motion
Saturday through Sunday night. It is not as strong on these
latest runs compared to previous model runs. The lower level
pressure and wind fields are showing different things these latest
runs as well. Most of the models show southeast and southerly low
level winds for Saturday now, the NAM being the outlier out with
northerly upslope flow. This represents a significant difference
in temperatures on Saturday, Sunday too actually. The MOS
guidance's show it too. At least all the models agree on Sunday's
boundary layer winds, upslope northerlies, but not very strong.
Stronger upslope northerly winds are progged Sunday night.
Concerning moisture, it too is somewhat convoluted now compared to
previous runs. Precipitable water progs still show 0.50 to 1.10
inches from west to east on Saturday and Saturday evening. Values
dry out a bit on Sunday and Sunday night. The QPF fields continue
to show considerable measurable precipitation for all the CWA
Saturday through Sunday night. Will stay the course this package
and leave the "pretty high" pops going along with the amounts of
QPF. The snow level in the mountains will be around 8,500/9,000
feet Sunday night into Monday morning. The synoptic scale energy
on the latest models is not great and the upslope is a bit sketchy
for the plains and foothills, at least on Saturday into Saturday
night. We'll see. The temperature forecast is a bit tricky. The
previous shift bought off on a warmer Saturday, which looks good
to me. Will go more with the GFS and ECMWF compared to the NAM for
Sunday's highs. They will be 3-6 C cooler than Saturday's.

For the later days, Monday through Thursday, models have the
upper closed low over Wyoming on Monday, then over North Dakota
early Tuesday. A piece of the upper trough moves across Colorado
later Monday, but the main trough continues to stay just west of,
or right over, western Colorado Tuesday and Wednesday. The GFS
brings the upper trough across Colorado Thursday and Thursday
night, the ECMWF does not. It actually shows upper ridging on
Thursday with a weak upper closed low and trough over the desert
southwest and southern Great basin. So basically out first change-
of-season-trough is a mess. One thing that seems reasonable, is
that our temperatures will stay below seasonal normals from
Saturday through Thursday. That is a significant change
considering there was a new record high at Denver on Thursday,
September 21, 2017 of 92 degrees.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 448 AM MDT Fri Sep 22 2017

VFR through tonight. A cold front will bring a brief period of
north winds early this morning, then strong south winds will
redevelop between 17z and 20z. South winds gusting to around 30
knots are expected this afternoon and early evening at KDEN/KAPA
with less wind and some variability at KBJC.

&&

.FIRE WEATHER...
Issued at 448 AM MDT Fri Sep 22 2017

One more day of hot/dry/windy conditions today. Humidities should
be a little higher today, but will still reach around 15% over the
plains south of Interstate 76. Winds may be a little stronger than
yesterday, and spread a bit further north into northeastern
Colorado than they did yesterday. A Red Flag Warning will be in
effect for the plains south of Interstate 76. Further north there
will be a bit less wind and higher humidities. It will be windy in
the mountains, especially south of Interstate 70 and over the
higher ridges, but the humidities will be a bit higher in these
areas as well. Much cooler and wetter weather starts Saturday
morning.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM this morning to 7 PM MDT this
evening for COZ241-244>247-249.

&&

SHORT TERM...Gimmestad
LONG TERM...RJK
AVIATION...Gimmestad
FIRE WEATHER...Gimmestad
Hazardous weather outlook, Sep 21, 10:51 AM MDT, 18 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1051 AM MDT Thu Sep 21 2017

COZ030>051-221700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1051 AM MDT Thu Sep 21 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Temperatures will be near record highs today. The heat will
combine with very low humidities and south winds gusting to near
40 mph to create very high fire danger this afternoon on the
plains south of Interstate 76 and along the Palmer Divide.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be a chance of showers and thunderstorms mainly over
the mountains Friday afternoon and night, then showers and a few
thunderstorms will be likely Saturday and Saturday night over the
mountains and plains. For Sunday through Wednesday, the cool and
showery weather pattern will continue. Temperatures will be
below seasonal normals from Saturday through at least the middle
of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Nearby

Red Flag Warnings in Colorado, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.